Kansas, 2014

Hail and Damaging Winds in Kansas, August 21, 2014

August 21, 2014 · NWS GID · 3 events in 2 counties and zones

m. CDT on this Thursday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms formed across North Central Kansas, along a southwest to northeast line, just after 5 p.m. CDT on this Thursday. The first storms affected portions of Rooks and Jewel counties, but other storms developed between these counties, especially once the outflows matured. These storms exhibited multicell characteristics and a couple of them became severe. One inch hail occurred a few miles north of Waconda Lake, winds were estimated at 60 MPH in the town of Mankato and wind damage occurred over southeastern Rooks county.

These storms formed in the vicinity of a wavy frontal boundary that gradually advanced eastward into North Central Kansas, during the daytime hours. The longwave pattern was typical of summer, with a subtropical high over the Gulf Coast states. The flow was low amplitude with a general ridge over the eastern U.S. and a trough over the west. MLCAPE had increased to between 2000 and 3000 J/kg, with mid-level lapse rates a little more marginal, near 7 degrees C/km. Deep layer shear was 30-35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 21, 2:41 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 21, 2:41 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT THU AUG 21 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 341 PM CDT THU AUG 21 2014

MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC RIDGE OVER THE
CENTRAL CONUS...WITH TROUGHS OVER THE WESTERN AND EASTERN CONUS.
MAP ANALYSIS ALSO SHOWS A CLOSED UPPER TROPOSPHERIC LOW EMBEDDED
WITHIN THE BASE OF THE WESTERN CONUS TROUGH. ENHANCED UPPER
TROPOSPHERIC ENERGY EXTENDS FROM NORTH TO SOUTH ALONG THE WESTERN
CONUS COAST...THEN NORTHEAST INTO THE NORTHERN PLAINS...AND
FINALLY BACK TO THE SOUTHEAST ACROSS THE GREAT LAKES REGION. THAT
BEING SAID...UPPER TROPOSPHERIC FLOW OVER OUR AREA REMAINS FAIRLY
WEAK...ONLY MAXING OUT AT AROUND 35KTS NEAR 38000FT AGL PER RAP
ANALYSIS DATA AT 12Z. WATER VAPOR IMAGERY ALSO SHOWS THE
AFOREMENTIONED RIDGE AND TROUGHS...AS WELL AS ENHANCED UPPER
TROPOSPHERIC MOISTURE EXTENDING FROM HURRICANE LOWELL INTO THE
SOUTHWESTERN CONUS. THIS TROPICAL MOISTURE HAS YET TO REACH THE
CENTRAL PLAINS HOWEVER. AT THE SURFACE AN AREA OF LOW BAROMETRIC
PRESSURE EXISTS OVER SOUTHWESTERN MINNESOTA...AND AN ASSOCIATED
SURFACE TROUGH EXTENDS SOUTHWEST FROM THE LOW INTO NEBRASKA AND
KANSAS. AS OF 18Z THIS TROUGH WAS NOTED EXTENDING FROM NEAR
KODX...TO NEAR KHDE...TO NEAR KHLC. THE RESULTANT LOWER
TROPOSPHERIC WIND FIELD ACROSS OUR AREA REMAINS FROM THE SOUTH
ACROSS EASTERN PORTIONS OF OUR CWA...BUT LOCATIONS FARTHER
WEST/NORTHWEST...BEHIND THE TROUGH...ARE NOW REPORTING A NORTHERLY
COMPONENT TO THE LOWER TROPOSPHERIC WIND FIELD.

GUIDANCE SUGGESTS THE CLOSED UPPER TROPOSPHERIC LOW OVER THE
WESTERN CONUS WILL EJECT FROM THE BASE OF THE LONG WAVE TROUGH AS
A SHORT WAVE TONIGHT INTO FRIDAY...LIKELY MOVING INTO THE FOUR
CORNERS REGION BY 00Z SATURDAY. AS A RESULT...SURFACE CYCLOGENESIS
THEN EXPECTED OVER WESTERN KANSAS FRIDAY AFTERNOON. SO ALTHOUGH
THE SURFACE TROUGH...CURRENTLY LOCATED OVER OUR AREA...WILL MAKE
AN ATTEMPT TO MOVE EAST ACROSS THE AREA TONIGHT...THE TROUGH
SHOULD EVENTUALLY BECOME STATIONARY IF NOT RETROGRADE SOMEWHAT AS
IT STRENGTHENS INTO A WARM FRONT IN RESPONSE TO THE WESTERN KANSAS
CYCLOGENESIS. THE LOWER TROPOSPHERIC WIND FIELD ACROSS THE
SOUTH/SOUTHEASTERN ONE-HALF OF THE CWA WILL LIKELY REMAIN FROM THE
SOUTH/SOUTHEAST THROUGH THE NEXT 24 HOURS...BUT LOCATIONS FARTHER
NORTHWEST WILL LIKELY EXPERIENCE MORE OF A NORTHEASTERLY WIND
FIELD.

ANY OMEGA DERIVED FROM UPPER TROPOSPHERIC KINEMATICS SHOULD
REMAIN ON THE WEAK SIDE THROUGH MUCH OF THE SHORT TERM FORECAST
PERIOD. THAT BEING SAID...GUIDANCE DOES SUGGEST THE AXIS OF A
~50KT LOWER TROPOSPHERIC JET STREAK JUST ABOVE THE BOUNDARY LAYER
WILL DEVELOP FROM CENTRAL KANSAS INTO SOUTHEASTERN NEBRASKA
TONIGHT...BEFORE SHIFTING OFF TO THE EAST SOMEWHAT BY DAYBREAK
FRIDAY. THERMAL ADVECTION ALONG THIS AXIS...AS WELL AS MOISTURE
CONVERGENCE NEAR THE NOSE OF THE JET STREAK...SHOULD BE SUFFICIENT
FOR PRECIPITATION PRODUCTION...ESPECIALLY ACROSS OUR SOUTHEASTERN
CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE
NAM...OPERATIONAL GFS AND EC...AS WELL AS SIMULATED REFLECTIVITY
FROM THE HRRR. GIVEN ALL THIS...WENT AHEAD WITH 20-30% POPS ACROSS
MUCH OF THE CWA FOR TONIGHT...WITH THE HIGHEST POPS RELEGATED TO
THE SOUTHEASTERN CWA.

ANY PRECIPITATION THAT DOES DEVELOP TONIGHT SHOULD MOVE OFF TO
THE EAST BY SUNRISE FRIDAY AS THE AXIS OF THE LOWER TROPOSPHERIC
JET STREAK DOES THE SAME. THIS SHOULD PROVIDE A BREAK IN THE
PRECIPITATION ACROSS OUR AREA FRIDAY MORNING INTO LATE FRIDAY
AFTERNOON.

BY LATE FRIDAY AFTERNOON AND INTO FRIDAY EVENING
HOWEVER...THERMAL ADVECTION AHEAD OF THE APPROACHING UPPER
TROPOSPHERIC SHORT WAVE SHOULD PROMOTE INCREASING OMEGA ACROSS THE
REGION. THIS OMEGA...WORKING IN CONCERT WITH ENHANCED LOWER
TROPOSPHERIC CONVERGENCE ALONG THE STRENGTHENING BAROCLINIC
ZONE...MAY BE SUFFICIENT FOR THE DEVELOPMENT OF ISOLATED TO
PERHAPS SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THIS IS A
SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS
AND EC. GIVEN ALL THIS..WENT AHEAD WITH 20-50% POPS ACROSS THE CWA
FRIDAY AFTERNOON AND EVENING...WITH THE HIGHEST POPS RELEGATED TO
CENTRAL AND NORTHERN PORTIONS OF THE CWA IN CLOSEST PROXIMITY TO
THE LOWER TROPOSPHERIC BAROCLINIC ZONE.

FORECAST PROXIMITY SOUNDINGS FROM THE ACROSS THE CWA...PER THE
NAM AND OPERATIONAL GFS...SUGGEST PARCELS ROOTED TO AROUND 800MB
SHOULD HAVE 500-1000J/KG WITH ANY CONVECTION THAT IS REALIZED
TONIGHT. GIVEN THIS...WILL GO AHEAD AND OUTLOOK THE POSSIBILITY
FOR LARGE HAIL AND STRONG WIND GUSTS IN THE HWO FOR TONIGHT.
TURNING TO FRIDAY AFTERNOON AND EVENING...THE NAM...OPERATIONAL
GFS AND EC SUGGEST 0-1KM MLCAPE VALUES OF 1000-3000J/KG WILL BE IN
EXISTENCE WITH DEEP-LAYER BULK SHEAR VALUES OF 15-30KTS. GIVEN
THIS...SEVERE WEATHER IS A DEFINITE POSSIBILITY WITH ANY
THUNDERSTORM THAT DOES DEVELOP AND AS A RESULT...WILL GO AHEAD AND
OUTLOOK LARGE HAIL AND STRONG WIND IN THE HWO FOR LATE FRIDAY
AFTERNOON AND FRIDAY EVENING. ALSO...LOCALLY ENHANCED LOWER
TROPOSPHERIC HORIZONTAL VORTICITY ALONG THE AXIS OF THE BAROCLINIC
ZONE COULD PROMOTE A THREAT FOR ISOLATED TORNADOES WITH ANY STORM
THAT CAN LATCH ONTO THE BOUNDARY. GIVEN THIS...WILL ALSO OUTLOOK
THE THREAT FOR ISOLATED TORNADIC ACTIVITY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 341 PM CDT THU AUG 21 2014

FRIDAY EVENING THROUGH THURSDAY. FORECAST CONCERN IN THE EXTENDED
CENTERS ON CONTINUING RAIN CHANCES ALONG WITH SLIGHT COOLING
TREND.

BEGINNING FRIDAY EVENING...MODELS CONSISTENT WITH BIG PICTURE AS
THEY HAVE AN UPPER LEVEL RIDGE OVER THE MISSISSIPPI RIVER VALLEY
AND A LOW CENTERED OVER NORTH CENTRAL IDAHO. THE LOW OVER SOUTHERN
CALIFORNIA AT PRESENT IS FORECAST TO EJECT OUT AHEAD OF THE MAIN
PACIFIC NW CLOSED LOW AS A SHORTWAVE TROUGH AND SHOULD MOVE
NORTHEAST AFFECTING THE CENTRAL PLAINS LATE FRIDAY EVENING. IT
SHOULD HELP LIFT A SURFACE LOW AND ASSOCIATED WARM FRONT NORTH
THROUGH NEB OVERNIGHT. THE NAM AND GFS STILL DIFFER SOME ON THE
LOCATION BUT ARE SIMILAR IN LIFTING THE PRECIPITATION FROM OUR CWA
INTO NORTHERN NEB OVERNIGHT. HEAVY RAIN IS POSSIBLE AS THE SYSTEM
MOVES SLOWLY NORTH WITH PLENTY OF MOISTURE AVAILABLE. THE KS
PORTION OF OUR CWA MAY REMAIN CAPPED AND MISS OUT ON THE
ACTION...DEPENDING WHERE THE THUNDERSTORMS FIRST FIRE UP. ML-CAPE
AND DEEP LAYER SHEAR APPEAR HIGH ENOUGH FOR SEVERE STORMS INTO THE
EVENING...ALTHOUGH BETTER SHEAR PROGGED TO BE IN THE WESTERN PART
OF NEB AS OF NOW. DECENT LOW LEVEL JET OF 30-40 KT ALSO FORECAST
TO DEVELOP AND RIDE OVER WARM FRONT WHICH SHOULD HELP SUSTAIN
STORMS. PLAN TO TRIM POPS FROM SOUTH TO NORTH OVERNIGHT.

RAIN CHANCES SHOULD CONTINUE FOR THE WEEKEND WITH THE BEST TIME
FRAME FOR RAIN BEING LATE AFTERNOON INTO THE NIGHT. THE UPPER
TROUGH IS EXPECTED TO MOVE A BIT EASTWARD PUTTING US IN SOUTHWEST
FLOW. MEANWHILE A COLD FRONT SHOULD STALL OUT AS IS BECOMES
PARALLEL TO THE UPPER FLOW AND SHOULD BE SITUATED FROM THE EASTERN
DAKOTAS TO SOUTHWEST KANSAS. RAIN CHANCES WILL DEPEND ON SEVERAL
FACTORS INCLUDING FRONTAL CONVERGENCE...LOW LEVEL JET
DEVELOPMENT...SHORTWAVE TROUGHS MOVING THROUGH...ETC. ONE THING
THAT WILL NOT BE A CONCERN IS MOISTURE AS PRECIPTABLE WATER
VALUES AVERAGE 150 PERCENT OF NORMAL DUE TO A GOOD SUBTROPICAL
TAP.

AS NOTED IN PREVIOUS AFD...RAIN CHANCES CONTINUE INTO THE EARLY
PART OF NEXT WEEK AS THE UPPER TROUGH REMAINS WEST OF US AND
VARIOUS SURFACE BOUNDARIES STALL OUT OVER THE AREA. THE LATEST GFS
OPERATIONAL RUN IS MOVING IT THROUGH A LITTLE FASTER AS IT NOW HAS
THE 500 MB TROUGH AXIS PASSING OUR CWA NEXT WED AFTERNOON. EC HAS
ALSO COME IN LINE WITH THIS SOLUTION AND IS ACTUALLY ABOUT 12
HOURS FASTER THAN THE GFS. THIS A QUITE A DIFFERENCE FROM PREVIOUS
EC WHICH DROPPED A SECOND LOW SOUTH BEHIND THE FIRST ONE AND DIDNT
CLEAR THE SECOND LOW UNTIL NEXT SATURDAY. WILL HAVE TO KEEP AN EYE
ON HOW THIS CHANGES OVER THE NEXT FEW DAYS...BUT IF LATEST
SOLUTIONS ARE ON TRACK...COULD SEE THINGS DRY OUT A BIT NEXT WED
INTO AT LEAST FRIDAY WHICH WOULD BE WELCOME NEWS FOR NEB STATE
FAIR ATTENDEES.

REGARDING TEMPERATURES...SOME COOLING EXPECTED ON SUNDAY WITH
PASSAGE OF WEAK COLD FRONT AND THEN AGAIN ON WEDNESDAY AS MAIN
TROUGH AND ANOTHER FRONT MOVES THROUGH. EXPECT HIGH TO BE IN THE
LOWER 80S NORTH TO LOWER 90S SOUTH ON AVERAGE...ONCE AGAIN
DEPENDING ON WHERE VARIOUS FRONTS STALL OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1157 AM CDT THU AUG 21 2014

VFR CONDITIONS ARE EXPECTED FOR THE MOST PART DURING THE TAF
PERIOD...ALTHOUGH A PERIOD OF MVFR CONDITIONS DUE TO VISIBILITY
RESTRICTION COULD BE REALIZED FRIDAY MORNING.

CLOUD COVER WITH A BASE NEAR 15000FT AGL WILL BE POSSIBLE
THROUGHOUT THE TAF PERIOD. THE SURFACE WIND WILL REMAIN FAIRLY
LIGHT THROUGH THE NEXT 24 HOURS...BUT WILL LIKELY VARY FROM THE
SOUTHEAST TO THE NORTHWEST AS A BOUNDARY LINGERS ACROSS THE AREA.
NEAR-ZERO DEW POINT DEPRESSIONS AT THE SURFACE...WORKING IN
CONCERT WITH THE LIGHT SURFACE WIND...COULD PROMOTE A PERIOD OF
FOG FRIDAY MORNING...AND SOME SETS OF GUIDANCE SUGGEST MVFR
CONDITIONS COULD BE REALIZED FOR A TIME AT BOTH TAF SITES. GIVEN
THIS...WENT AHEAD WITH 4SM IN BR 09-13Z AT BOTH TAF SITES. THERE
IS A LOW PROBABILITY FOR SHOWER AND THUNDERSTORM ACTIVITY AT BOTH
TAF SITES LATE THIS AFTERNOON THROUGH SUNRISE FRIDAY...BUT AT THIS
TIME THE PROBABILITY OF SUCH ACTIVITY BEING REALIZED AT EITHER TAF
SITE IS TOO LOW FOR INTRODUCTION INTO EITHER TAF.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...EWALD
AVIATION...BRYANT
Hazardous weather outlook, Aug 21, 2:32 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT THU AUG 21 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX READINGS NEAR 100 DEGREES WILL REMAIN POSSIBLE ACROSS
NORTH CENTRAL KANSAS THROUGH EARLY THIS EVENING.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT ACROSS
NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER
CITY...TO KEARNEY AND WOLBACH. A FEW SEVERE STORMS CANNOT BE RULED
OUT WITH THIS ACTIVITY...WITH HAIL AS BIG AS QUARTERS AND BRIEF
THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
LATE FRIDAY AFTERNOON AND EVENING...AND SOME OF THIS ACTIVITY
COULD BE SEVERE. HAIL TO AROUND THE SIZE OF GOLF
BALLS...THUNDERSTORM WIND GUSTS TO AROUND 60 MPH...AND AN ISOLATED
TORNADO OR TWO WILL ALL BE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY EVENING.

INTERMITTENT CHANCES FOR THUNDERSTORMS ALSO EXIST IN THE FORECAST
FRIDAY NIGHT THROUGH WEDNESDAY.

HEAT INDEX READINGS NEAR 100 DEGREES WILL BE POSSIBLE FRIDAY
AFTERNOON AND EVENING ACROSS NORTH CENTRAL KANSAS...AS WELL AS
PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND SOUTHEAST
OF A LINE FROM BEAVER CITY TO OSCEOLA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING AND TONIGHT
ACROSS NORTH CENTRAL KANSAS...AS WELL AS PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND SOUTHEAST OF A LINE FROM BEAVER
CITY...TO KEARNEY AND WOLBACH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Local storm report, Aug 21, 2:08 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     2 NE PROSSER            40.71N 98.55W
08/21/2014                   HALL               NE   PUBLIC

            DELAYED REPORT. RELAYED VIA SOCIAL MEDIA. IRRIGATION
            PIVOT OVERTURNED. TIME ESTIMATED FROM RADAR.

&&

BRYANT

The radar

The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jewell

When
August 21, 4:18 PM CST
Where
Jewell County, Ionia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.670, -98.350

Thunderstorm Wind, Jewell

When
August 21, 5:00 PM CST to 5:15 PM CST
Where
Jewell County, 1 mi N of Mankato
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.794, -98.220

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Rooks

When
August 21, 6:50 PM CST
Where
Rooks County, 12 mi E of Plainville
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
39.230, -99.076

Numerous tree branches were downed, some up to 6 to 7 inches in diameter. A hog facility building suffered roof damage and a cement block wall collapsed. A few power poles in the area were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539476, 539478, 539479.